Alert archive / Florida / High Surf Advisories in 2018

High Surf Advisory 3, NWS Miami, FL

March 28, 2018Palm Beach County, Florida

NWS Miami, FL issued this high surf advisory at Mar 28, 2018, 4:22 AM EDT for Palm Beach County, Florida. It took effect at Mar 28, 2018, 8:00 AM EDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2018, 4:22 AM EDT (08:22 UTC)
In effect from
Mar 28, 2018, 8:00 AM EDT
Expired
Mar 29, 2018, 9:24 AM EDT
In force
25 hr
Issued by
NWS Miami, FL

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WHUS42 KMFL 280822
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
422 AM EDT Wed Mar 28 2018


FLZ168-281630-
/O.NEW.KMFL.SU.Y.0003.180328T1200Z-180329T1800Z/
/O.EXT.KMFL.RP.S.0017.000000T0000Z-180330T0000Z/
Coastal Palm Beach-
422 AM EDT Wed Mar 28 2018

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EDT THURSDAY...

The National Weather Service in Miami has issued a High Surf
Advisory, which is in effect from 8 AM this morning to 2 PM EDT
Thursday. 

* WAVES AND SURF...breaking waves around 10 feet will be possible
  at the surf zone. In addition, gusty easterly winds will lead 
  to a high risk of rip currents.

* TIMING...through at least Thursday.

* IMPACTS...breaking waves and longshore currents can knock you
  off the sandbar into deeper water. Strong rip currents will be
  hazardous around structures such as piers, jetties and reefs.
  Minor beach erosion is possible near the time of the higher tide
  today. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$

FLZ172-173-281630-
/O.EXT.KMFL.RP.S.0017.000000T0000Z-180330T0000Z/
Coastal Broward-Coastal Miami-Dade-
422 AM EDT Wed Mar 28 2018

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY EVENING...

* TIMING...Through at least Thursday evening.

* IMPACTS...Strong rip currents will be hazardous for those in 
  the surf zone along Atlantic Beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami
4 follow-up statements
076 
WHUS42 KMFL 281402
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
1002 AM EDT Wed Mar 28 2018

FLZ168-290845-
/O.CON.KMFL.SU.Y.0003.000000T0000Z-180329T1800Z/
/O.CON.KMFL.RP.S.0017.000000T0000Z-180330T0000Z/
Coastal Palm Beach-
1002 AM EDT Wed Mar 28 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THURSDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WAVES AND SURF...breaking waves around 10 feet will be possible
  in the surf zone. In addition, gusty easterly to east-
  southeasterly winds will lead to a high risk of rip currents. 

* TIMING...through at least Thursday.

* IMPACTS...breaking waves and longshore currents can knock you 
  off the sandbar into deeper water. Strong rip currents will be 
  hazardous around structures such as piers, jetties and reefs. 
  Minor beach erosion is possible near the time of the higher 
  tide today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$

FLZ172-173-290845-
/O.CON.KMFL.RP.S.0017.000000T0000Z-180330T0000Z/
Coastal Broward-Coastal Miami-Dade-
1002 AM EDT Wed Mar 28 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* TIMING...Through at least Thursday evening.

* IMPACTS...Strong rip currents will be hazardous for those in 
  the surf zone along Atlantic Beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami
353 
WHUS42 KMFL 281858
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
258 PM EDT Wed Mar 28 2018


FLZ168-290900-
/O.CON.KMFL.SU.Y.0003.000000T0000Z-180329T1800Z/
/O.CON.KMFL.RP.S.0017.000000T0000Z-180330T0000Z/
Coastal Palm Beach-
258 PM EDT Wed Mar 28 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THURSDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WAVES AND SURF...breaking waves around 10 feet will be 
  possible in the surf zone. In addition, gusty easterly to east-
   southeasterly winds will lead to a high risk of rip currents. 

* TIMING...through at least Thursday.

* IMPACTS...breaking waves and longshore currents can knock you 
  off the sandbar into deeper water. Strong rip currents will be 
  hazardous around structures such as piers, jetties and reefs. 
  Minor beach erosion is possible near the time of the higher 
  tide today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$

FLZ172-173-290900-
/O.CON.KMFL.RP.S.0017.000000T0000Z-180330T0000Z/
Coastal Broward-Coastal Miami-Dade-
258 PM EDT Wed Mar 28 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* TIMING...Through at least Thursday evening.

* IMPACTS...Strong rip currents will be hazardous for those in 
  the surf zone along Atlantic Beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami
830 
WHUS42 KMFL 290852
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
452 AM EDT Thu Mar 29 2018

FLZ168-291800-
/O.CON.KMFL.SU.Y.0003.000000T0000Z-180329T1800Z/
/O.CON.KMFL.RP.S.0017.000000T0000Z-180330T0000Z/
Coastal Palm Beach-
452 AM EDT Thu Mar 29 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WAVES AND SURF...breaking waves around 8 to 10 feet will be
  possible in the surf zone. In addition, gusty east- 
  southeasterly winds will lead to a high risk of rip currents. 

* TIMING...through this afternoon for high surf and through this 
  evening for the high risk of rip currents. 

* IMPACTS...breaking waves and longshore currents can knock you 
  off the sandbar into deeper water. Strong rip currents will be 
  hazardous around structures such as piers, jetties and reefs. 
  Minor beach erosion is possible near the time of the higher 
  tide today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$

FLZ172-173-291800-
/O.CON.KMFL.RP.S.0017.000000T0000Z-180330T0000Z/
Coastal Broward-Coastal Miami-Dade-
452 AM EDT Thu Mar 29 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* TIMING...Through this evening.

* IMPACTS...Strong rip currents will be hazardous for those in 
  the surf zone along Atlantic Beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami
588 
WHUS42 KMFL 291324
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
924 AM EDT Thu Mar 29 2018

FLZ168-301200-
/O.CAN.KMFL.SU.Y.0003.000000T0000Z-180329T1800Z/
/O.EXT.KMFL.RP.S.0017.000000T0000Z-180331T0000Z/
Coastal Palm Beach-
924 AM EDT Thu Mar 29 2018

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH FRIDAY EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Miami has cancelled the High Surf
Advisory. 

* TIMING...Through Friday evening for Rip Currents.

* IMPACTS...Strong rip currents will be hazardous for those in 
  the surf zone along Atlantic Beaches. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ172-173-301200-
/O.EXT.KMFL.RP.S.0017.000000T0000Z-180331T0000Z/
Coastal Broward-Coastal Miami-Dade-
924 AM EDT Thu Mar 29 2018

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH FRIDAY EVENING...

* TIMING...Through Friday evening.

* IMPACTS...Strong rip currents will be hazardous for those in 
  the surf zone along Atlantic Beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this high surf advisory went out at Mar 28, 4:22 AM EDT, 0 minutes earlier.

Area forecast discussion, Mar 28, 4:22 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Miami FL
422 AM EDT Wed Mar 28 2018

.DISCUSSION...
Short term (Today-Friday)...broad sfc high pressure over the
western Atlantic remains in control of the region through the
short term. Relatively tight pressure gradients will keep South
Florida under a breezy wind regime from the east-southeast today,
and possibly on Thursday. Strongest winds will occur from the late
morning through the afternoon hours, especially along the Atlantic
coast, then diminishing to 10-15 mph at night. The combination of
the stronger coastal winds and increasing swell from the northeast
will result in hazardous surf for coastal areas of Palm Beach county
today. See the Beach Forecast section below for more details.

No significant rain is expected during the next couple of days
with high pressure providing enough subsidence to keep any shower
development to a minimum. Thus, the current dry weather pattern
will continue through the rest of the work week.

Afternoon highs today will range from the upper 70s near the coast
to lower 80s interior and west. Then models show the aforementioned
high slowly migrating east, while a shortwave trough feature approaches
the state late Thursday-early Friday. This synoptic scenario will
result in winds turning more southeasterly and bringing a little
more warmer temperatures. Thus, afternoon highs will be back in
the low to mid 80s by Thursday, and climbing into the upper 80s
Friday.

Long term (Friday night-Tuesday)...global models are slowly
showing better agreement regarding the evolution of a short wave
trough feature and an associated front for the upcoming weekend.
However, the overall trend is to bring a rather weakened frontal
passage with mainly scattered shower coverage across South Florida
Saturday afternoon through Sunday. Convective parameters remain
unfavorable for thunderstorm activity, but the forecast will be
updated as new model data becomes available.

Much drier air filters into the region in the wake of the FROPA
with little or no rain expected early next week.

&&

.MARINE...
Small Craft Advisory is in effect for the coastal waters off Palm
Beach county through Thursday with seas of 7 to 10 feet. East
winds around 15 knots will also continue through Thursday. A
large northeasterly swell is expected to begin arriving later this
morning.

&&

.BEACH FORECAST...
Gusty east wind will continue to lead to a High Risk of Rip Currents
on Atlantic Beaches through at least Thursday. In addition, a
significant long period swell is likely to impact the Palm Beaches
with minor beach erosion possibly beginning later today and
lasting through at least Thursday afternoon. A High Surf Advisory
will be in effect for Palm Beach County coastline starting at 8
am this morning. Dune overwash or significant coastal flooding
appears unlikely at this time.

&&

.AVIATION...VFR continues through the next 24 hours at all terminals.
E winds 10-12 kt continue through 14z, then veering to ESE and
gusting to 24-26kt through the rest of the day. Speeds diminish
tonight but remaining around 10kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  78  66  81  67 /   0  10   0   0
Fort Lauderdale  77  69  80  69 /   0   0   0   0
Miami            79  68  81  69 /  10   0   0   0
Naples           81  64  83  66 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ168-172-
	 173.

 	 High Surf Advisory from 8 AM EDT this morning to 2 pm EDT
 	 Thursday for FLZ168.

AM...Small Craft Advisory until 8 AM EDT this morning for AMZ651-671.

 	 Small Craft Advisory until 8 PM EDT Thursday for AMZ650-670.

GM...None.
&&

17/AR
Hazardous weather outlook, Mar 27, 8:28 PM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
828 PM EDT Tue Mar 27 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
281230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
828 PM EDT Tue Mar 27 2018

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...
...SMALL CRAFT ADVISORY ATLANTIC WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: There is a high risk of rip currents on Atlantic
beaches.

Wind: East-northeast winds 20 to 25 knots will continue over the Atlantic
waters. A Small Craft Advisory is in effect.

Waves: Expect seas to 6 to 9 feet in the local Atlantic waters today,
highest along the Gulf Stream. A Small Craft Advisory is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The high risk of rip currents will continue Wednesday on Atlantic
beaches and is expected to persist Thursday and Friday.

A large northeasterly swell warrants the continuation of the Small
Craft Advisory for waters off Palm Beach County through Wednesday.
Hazardous boating conditions are likely to persist through Friday,
and rough surf and beach erosion are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Nearby

High Surf Advisories in Florida, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.